Cardiac resynchronization therapy benefits cancer survivors with heart failure
(University of Rochester Medical Center) A pacemaker-like device restored heart function in a group of cancer survivors -- mostly women with breast cancer -- who had suffered from heart failure as a result of chemotherapy treatment, a study in the Journal of the American Medical Association (JAMA) reports.
European Journal of Heart Failure, EarlyView.
Publication date: Available online 26 November 2019Source: Redox BiologyAuthor(s): Balaraman KalyanaramanAbstractDoxorubicin (DOX), or Adriamycin, an anthracycline antibiotic discovered serendipitously as a chemotherapeutic drug several decades ago, is still one of the most effective drugs for treating various adult and pediatric cancers (breast cancer, Hodgkin's disease, lymphoblastic leukemia). However, one of the major side effects of the continuous use of DOX is dose-dependent, long-term, and potentially lethal cardiovascular toxicity (congestive heart failure and cardiomyopathy) in cancer survivors many years after ce...
A pacemaker-like device restored heart function in a group of cancer survivors — mostly women with breast cancer — who had suffered from heart failure as a result of chemotherapy, a study in the Journal of the American Medical Association (JAMA) reports.
AbstractBackgroundWe aimed to develop dose –response relationships for heart failure (HF) following radiation and anthracyclines in breast cancer treatment, and to assess HF associations with trastuzumab and endocrine therapies.Methods and resultsA case –control study was performed within a cohort of breast cancer survivors treated during 1980–2009. Cases (n = 102) had HF as first cardiovascular diagnosis and were matched 1:3 on age and date of diagnosis. Individual cardiac radiation doses were estimated, and anthracycline doses and use of trastuzumab and endocrine therapy were abstracted from...
ConclusionImpaired GLS and increased NT ‐proBNP levels are present in a substantial proportion of young BC survivors treated with anthracyclines. Whether this will lead to future cardiac disease needs to be evaluated by longitudinal assessment.
In this study, we hypothesized that moderately and chronically reducing ACh could attenuate the deleterious effects of aging on NMJs and skeletal muscles. To test this hypothesis, we analyzed NMJs and muscle fibers from heterozygous transgenic mice with reduced expression of the vesicular ACh transporter (VAChT), VKDHet mice, which present with approximately 30% less synaptic ACh compared to control mice. Because ACh is constitutively decreased in VKDHet, we first analyzed developing NMJs and muscle fibers. We found no obvious morphological or molecular differences between NMJs and muscle fibers of VKDHet and contro...
CONCLUSION: The HERmione study showed that, in a real-life setting, the safety of SC trastuzumab administered in HER2-positive eBC patients is consistent with data reported from previous clinical trials, without new safety concerns or QoL deterioration. PMID: 31670262 [PubMed - as supplied by publisher]
ConclusionOne year of trastuzumab increases the risk of cardiac events, though most consist of asymptomatic or mildly symptomatic LVEF drops. Adjuvant trastuzumab should be considered a safe treatment from a cardiac standpoint for most patients. Trastuzumab-associated cardiotoxicity is the main cause of discontinuation and further research is needed to individualize prevention and management.
ConclusionsDiabetes and NT-proBNP values seem to be associated with an increased risk of cardiotoxicity in breast cancer patients during trastuzumab treatment. In diabetics, glycaemic control and a more intense cardiac monitoring could provide objective benefits during the treatment. Moreover, NT-proBNP determination could become an accessible way to evaluate cardiac risk in this context.Legal entity responsible for the studyThe authors.FundingHas not received any funding.DisclosureAll authors have declared no conflicts of interest.
Conclusions: The rate of asymptomatic LVEF decline in patients receiving concurrent trastuzumab and Hypo-RT was low (7%) and was similar to the rate observed in patients receiving Conv-RT. Longer follow-up is warranted to assess late cardiotoxicity.